Hail, Runnels
- When
- June 6, 12:55 AM CST to 12:57 AM CST
- Where
- Runnels County, Miles
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.600, -100.180
The media reported 1.5 inch hail on U.S. Highway 67 near Miles.
North flow aloft resulted in scattered showers and thunderstorms across much of West Central Texas. A few strong to severe thunderstorms developed, resulting in several large hail and damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
North flow aloft resulted in scattered showers and thunderstorms across much of West Central Texas. A few strong to severe thunderstorms developed, resulting in several large hail and damaging wind reports. In addition, locally heavy rainfall resulted in flash flooding across portions of the city of Abilene.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 11:32 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 1232 AM CDT Wed Jun 6 2018 .UPDATE... 06Z TAF Aviation section. Also, forecast updated to expand area of thunderstorms/showers for the early morning hours as an outflow boundary continues to move down from the north with showers/thunderstorms initiating along it. && .AVIATION... /06Z TAFS/ Scattered TSRA/SHRA will continue to move through the Big Country and into the portions of the Concho Valley and Heartland regions through about 10Z, with localized MVFR/IFR CIGs/Vis possible underneath any +TSRA. CB tops to 50000 ft AGL. Otherwise, primarily VFR conditions expected through 06Z Thurs. An outflow boundary moving down from the north where the TSRA/SHRA are developing this morning will likely bring TEMPO strong winds (gusts of 25-30 KT) from the northerly direction to KSJT and KBBD, so added a TEMPO group to those TAFs. && .PREV DISCUSSION... /issued 952 PM CDT Tue Jun 5 2018/ UPDATE... Increased POPs across the Big Country and Heartland overnight. DISCUSSION... An area of showers and thunderstorms continues southeast across Northwest Texas this evening. Latest HRRR and TTU WRF guidance are in fairly good agreement and brings the convection south across the Big Country by late evening and across portions of the Heartland after midnight. Increased POPs to 30 and 40 percent across this area for the rest of tonight. Could see a strong storm or two capable of producing marginally severe wind gusts and some hail given bulk shear around 30 knots and MLCAPES 1000 to 1500 J/Kg. Also made some changes to sky cover and adjusted temps and dewpoints to account for trends for the rest of the overnight period. PREV DISCUSSION... /issued 619 PM CDT Tue Jun 5 2018/ AVIATION... /00Z TAFS/ VFR conditions are expected to persist across all of terminals for the reminder of the TAF period. However, a few scattered thunderstorms are expected across the Big Country on Tuesday evening and night. Thus VCTS has been added to the TAF until 7Z for KABI only. Otherwise, gusty conditions will likely persist across all terminals late Wednesday morning through Wednesday evening. PREV DISCUSSION... /issued 302 PM CDT Tue Jun 5 2018/ DISCUSSION... Temperatures have risen back into the mid 90s to 100 degrees across the area this afternoon as upper ridging centered over northern Mexico builds back into West Central Texas. Short range guidance and CAM's continue to indicate scattered showers and thunderstorms developing across northwest Texas later this evening and drifting southeastward in the northwesterly flow aloft. Thus will maintain a chance showers and thunderstorms this evening and overnight mainly across the Big Country. A few of these storms could be on the strong side with damaging winds the primary threat. Otherwise, the upper ridge strengthens across the region on Wednesday with temperatures soaring into the triple digits area wide. Have held off a heat advisory with this forecast package as temperatures may remain just at or below criteria. Models continue to indicate the ridge weakening by this weekend and going into next week which would bring a respite from the 100 degree temperatures. Will continue to monitor model guidance for any disturbances that may impact the region through next week...but chance of PoP's look on the low side through the extended. && .PRELIMINARY POINT TEMPS/POPS... Abilene 101 75 100 74 / 10 0 10 10 San Angelo 103 75 102 74 / 10 10 10 5 Junction 101 73 100 73 / 5 0 5 5 Brownwood 98 73 97 73 / 5 5 10 10 Sweetwater 103 74 101 75 / 10 5 10 10 Ozona 101 74 98 73 / 10 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && PREVIOUS DISCUSSION...42/99 UPDATE/AVIATION 06Z TAFS...SJH
Hazardous Weather Outlook National Weather Service San Angelo TX 246 PM CDT Tue Jun 5 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-062000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 246 PM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms, across much of the Big Country and the northern Heartland, may produce large hail and damaging winds, mainly this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Afternoon highs well above seasonal normals look likely for Wednesday and Thursday. The primary hazard is heat related illness. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
1019 PM CDT TUE JUN 5 2018
TXZ049-098-099-113-060400-
Haskell TX-Throckmorton TX-Fisher TX-Jones TX-
1019 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...NORTHWESTERN JONES...
NORTHERN FISHER AND NORTHWESTERN THROCKMORTON COUNTIES UNTIL 1100 PM
CDT...
At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lockett to near Vera to
Old Glory to 9 miles north of Hobbs. Movement was southeast at 25
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rule around 1045 PM CDT.
Haskell around 1100 PM CDT.
Other locations impacted by these storms include Jud, Us-
380 Near The Haskell-Stonewall County Line, Us-277 Near The Haskell-
Knox County Line and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 9962 3274 10041 3287 10066 3296 10065
3296 9999 3340 9999 3340 9931
TIME...MOT...LOC 0318Z 284DEG 20KT 3400 9941 3357 9952 3315 10007
3292 10062
POSpecial Weather Statement
National Weather Service San Angelo TX
1104 PM CDT TUE JUN 5 2018
TXZ098-099-114-060445-
Haskell TX-Throckmorton TX-Shackelford TX-
1104 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1145 PM CDT...
At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Megargel to 7 miles southwest
of Throckmorton to near Nugent to near Noodle. Movement was southeast
at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Woodson around 1120 PM CDT.
Other locations impacted by these storms include The Intersection Of
Us-183 And Us-283, The Intersection Of Us-283 And Ranch Road 209, Us-
180 Near The Shackelford-Stephens County Line and Lusk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 9895 3295 9909 3258 9910 3294 9961
3312 9931 3340 9896
TIME...MOT...LOC 0403Z 297DEG 43KT 3336 9888 3309 9924 3271 9976 3257
10015
POSpecial Weather Statement
National Weather Service San Angelo TX
1215 AM CDT WED JUN 6 2018
TXZ114-128-060600-
Shackelford TX-Callahan TX-
1215 AM CDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SHACKELFORD COUNTIES UNTIL 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving southeast at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Moran around 1225 AM CDT.
Other locations impacted by this storm include Mccarty Lake, Us-
283 Near The Callahan-Shackelford County Line, Us-
180 Near The Shackelford-Stephens County Line, Admiral and I-
20 Near The Callahan-Eastland County Line.
This includes Interstate 20 between Mile Markers 304 and 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3278 9909 3252 9909 3251 9911 3222 9912
3222 9931 3253 9954 3273 9955 3293 9942
TIME...MOT...LOC 0513Z 316DEG 32KT 3263 9928
POSpecial Weather Statement National Weather Service San Angelo TX 103 AM CDT WED JUN 6 2018 TXZ065-066-072-060645- Runnels TX-Tom Green TX-Coke TX- 103 AM CDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COKE...NORTHEASTERN TOM GREEN AND WESTERN RUNNELS COUNTIES UNTIL 145 AM CDT... At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near Bronte, or 13 miles east of Robert Lee, moving south at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Tennyson around 115 AM CDT. Orient around 125 AM CDT. Miles around 130 AM CDT. Other locations impacted by this storm include Wilmeth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3200 10040 3199 10007 3158 10007 3161 10049 TIME...MOT...LOC 0602Z 008DEG 31KT 3184 10027 PO
The San Angelo radar (KSJT), 39 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
10 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
The media reported 1.5 inch hail on U.S. Highway 67 near Miles.
The ASOS at Mathis Field reported a wind gust of 66 mph.
The media reported 1.5 inch hail off Duckworth Road in Harriet.
A trained spotter estimated a wind gust of 60 mph.
A trained spotter estimated a wind gust of 65 mph.
The public estimated a wind gust of 70 mph.
The Abilene police department reported 10 high water rescues that continued until midnight. Several low water crossings were also closed and watered entered one home.
A residence lost its metal roof on a section of the home. Power poles were knocked down. In addition, several branches were snapped due to the wind and leaves stripped due to hail. The hail was at least 6 inches deep on the nearby road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767188, 767190, 767189, 767196, 767197, 767198, 767199, 767200, 767203, 767202, 767204, 767205, 767206, 767209, 767212.